What happens if the acetaminophen dose is too much?

Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems.

If you're concerned about a possible acetaminophen overdose or notice early signs or symptoms of an overdose — nausea, vomiting, lethargy and abdominal pain within 24 hours —call a poison control center at 800-222-1222 in the United States or seek emergency care. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child.

In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given within eight to 10 hours after the acetaminophen is swallowed to reverse the effects of the acetaminophen.

How can an acetaminophen overdose be prevented?

Before you give your child acetaminophen, consider whether he or she needs it. For example, a fever is a common sign of illness, but that's not necessarily a bad thing. In fact, fevers seem to play a key role in fighting infections. The main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. If you do give your child acetaminophen, keep in mind that it might take up to an hour to lower his or her temperature.

In addition:

  • Know your child's weight. Follow the directions and weight-based dose recommendations printed on medication labels.
  • Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
  • Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
  • Don't give your child adult formulations of acetaminophen.
  • Securely replace child-resistant caps after using medication and store all medication out of your child's reach.

Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.

Apr. 13, 2014 See more In-depth